Two leading paediatricians in India have urged the World Health Organization (WHO) to urgently revise its manual on classification of Adverse Events Following Immunization (AEFI), warning that the new guidelines put children's life at risk.
This needs to be done "urgently in the interest of child safety," Doctors Jacob Puliyel at St Stephen's Hospital in Delhi, and Pathik Naik of Children Hospital in Surat, say in a report published in the prestigious journal 'F1000Research'
Under WHO's revised manual on AEFI, only those adverse reactions observed during clinical trials of a vaccine, should be classified as vaccine related. All new serious adverse reactions including deaths seen during post-marketing of the vaccine should be considered as 'coincidental' or 'unclassifiable', and the vaccine should not be blamed.
The WHO has also changed the definition of "causal association," the doctors say. Under the revised guidelines, if there is an alternate explanation for the adverse event, or another factor is involved, causative association with vaccine should not be made. "In other words, if after vaccination, a child with an underlying congenital heart disease develops cardiac failure, it would not be considered causally related to the vaccine."
The revised classification by WHO "is a major step backward for patient safety," the authors say, adding, "This could embolden vaccine manufacturers to be more reckless with regard to adverse reactions.".
Puliyel and Naik note that the Global Advisory Committee on Vaccine Safety has documented many deaths in children with pre-existing heart disease after they were administered the pentavalent vaccine (combined diphtheria, tetanus, pertussis, Hib, and hepatitis-B vaccine). "Under WHO's new definition of causal association, these deaths would not be acknowledged as related to vaccination."
Both Sri Lanka and Vietnam governments withdrew the pentavalent vaccine following the deaths of five children in Sri Lanka and 12 in Vietnam soon after vaccination. But WHO investigating teams declared that the deaths were 'unlikely' to be related to vaccination, the report says.
The authors point out that a new study in India, showed that the switch from DPT (diphtheria, tetanus, pertussis) to pentavalent vaccine almost doubled the deaths following vaccination. "A large number of these deaths could have been avoided had the AEFI manual not been revised."
According to their report, the consequence of India adopting WHO's new classification can be seen from the causality assessment of 132 serious AEFI cases uploaded on the website of the Ministry of Health and Family Welfare. Of the total AEFI cases, 54 babies died and 78 survived, "but not even one death was classified as vaccine-related. Nearly all the deaths were simply classified as unclassifiable or coincidental."
Vaccines are drugs used as a preventive measure, given to healthy persons. . Adverse events following immunization must be monitored more carefully than other drugs, the authors note. "A credible immunization safety evaluation and monitoring system is essential for the success of immunization programmes."
Adverse reaction and deaths may not show up as significantly increased in small safety studies. However, records of all deaths and serious adverse events following vaccinations should be maintained and periodically reviewed for safety signals.
According to the authors, WHO's new AEFI classification scheme "that allows for an outright denial of any new causative association with vaccination" could fall foul of Article 2 of the European Convention on Human Rights. Adverse reaction and deaths may not show up as significantly increased in small safety studies. However, records of all deaths and serious adverse events following vaccinations should be maintained and periodically reviewed for safety signals.
"Paradoxically, the AEFI algorithm is said to be for vaccine safety," says Puliyel. "Perhaps we need a scheme for public safety rather than vaccine safety."